A 27-year-old male asked:
I'm constipated. i took the correct dosage of a laxative 3 hrs ago. i am just now experiencing bowel movements, but it's painful and slow. help?
2 doctor answers • 3 doctors weighed in
Dr. Charles Cattanoanswered
Gastroenterology 41 years experience
Laxative is working: There are lots of drugs that have a laxative effect. If the one you selected stimulates GI muscular contractions you will experience cramping which at times may be quite unpleasant. I recommend, next time, that you opt for a more gentle approach using stool softeners and/or miralax (polyethylene glycol). Better still, get checked to see if your system is too slow, rectum doesn't work, or a disease requires treatment.
5.3k viewsReviewed >2 years ago
Dr. Allen Kamravaanswered
Colon and Rectal Surgery 17 years experience
Suppository: You may have hard impacted stool in your rectum that is being pushed out by the loose stool from above. Try a suppository to see if it may soften the stool below and assist in its passage.
5.3k viewsAnswered >2 years ago
Last updated Jun 19, 2020
People also asked
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $44!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.